Georgia, 2009Hail and Damaging Wind in Georgia, September 9, 2009
September 9, 2009 · NWS FFC · 5 events in 4 counties and zones
A weak upper-level low continued to meander about the mid-Atlantic region. A weak cold front was evident from the mid-Atlantic into the southern Appalachians.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $137,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level low continued to meander about the mid-Atlantic region. A weak cold front was evident from the mid-Atlantic into the southern Appalachians. A warm, humid air mass continued across Georgia. The upper low once again provided the support for scattered thunderstorm development across north Georgia during the afternoon and evening hours. A few of these storms became severe, producing marginally severe hail and damaging wind gusts. Thunderstorms continued to drift south into east central and central Georgia after midnight, but these remained below severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 9, 2:29 PM EST, 36 minutes earlier.
Area forecast discussion, Sep 9, 2:29 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT WED SEP 9 2009
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MODELS SIMILAR WITH UPPER LOW MEANDERING ACROSS THE MID-ATLANTIC
AREA THROUGH THE PERIOD AS A SERIES OF WEAK IMPULSES ROTATE ACROSS
THE OH/TN VALLEY REGION. MODELS CONTINUE TO SHOW BEST MOISTURE
FIELD ACROSS CENTRAL GEORGIA THIS AFTERNOON/EVENING...NEAR
REMNANTS OF OLD SURFACE BOUNDARY. BUT WITH SLIGHTLY BETTER UPPER
SUPPORT ACROSS NORTH GEORGIA...CHANCE POPS FOR MUCH OF THE CWA
SEEMS LIKE BEST PLAN OF ACTION. WILL TAPER POPS BACK INTO SLIGHT
CHANCE RANGE AFTER MIDNIGHT...AND MAINLY IN THE MOUNTAINS WHERE
MODELS HOLD ON TO BEST MOISTURE. MODELS (ESPECIALLY THE NAM) SEEM
TO SHIFT BETTER MOISTURE ACROSS NORTH GEORGIA THURSDAY/FRIDAY
WHERE BEST UPPER SUPPORT CONTINUES...BUT PLAN TO HOLD ON TO CHC
POPS MOST AREAS...WITH REMNANTS OF WEAK BOUNDARY STILL IN THE
VICINITY. AS FOR TEMPS...WILL STAY CLOSE TO GUIDANCE WITH
MAV/MET MOS VERY SIMILAR THROUGH THE PERIOD.
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
EXTENDED PROGS MAINTAIN UPPER LOW/TROF ACROSS THE MID-ATLANTIC/NEW
ENGLAND REGION THROUGH MUCH OF THE PERIOD...AS SERIES OF IMPULSES
ROTATE THROUGH THE OHIO/TENNESSEE VALLEY AREA. WILL NEED TO CONTINUE
PREVIOUS FORECAST TREND WITH CHANCE POPS MUCH OF THE NORTH AND
CENTRAL GEORGIA...THOUGH MAY SEE SLIGHTLY BETTER CHANCES ACROSS
THE NORTH IN THE AREA OF BEST UPPER SUPPORT. NEAR NORMAL TEMPS
SEEM TO BE THE RULE THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 64 80 63 82 64 / 30 40 20 20 20
ATLANTA 66 81 65 82 67 / 30 40 20 30 20
BLAIRSVILLE 63 76 60 75 61 / 30 40 20 20 20
CARTERSVILLE 63 82 64 83 62 / 30 40 20 30 20
COLUMBUS 69 87 68 87 70 / 20 30 20 30 20
GAINESVILLE 65 80 63 79 65 / 30 40 20 20 20
MACON 67 87 66 88 67 / 20 40 20 20 20
ROME 64 85 65 85 63 / 30 40 20 30 20
PEACHTREE CITY 62 83 64 83 63 / 30 40 20 30 20
VIDALIA 66 86 65 86 66 / 20 30 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49
Hazardous weather outlook, Sep 9, 4:19 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 AM EDT WED SEP 9 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
519 AM EDT WED SEP 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A BROAD UPPER LOW...LOCATED IN EASTERN KENTUCKY EARLY
WEDNESDAY...WILL DRIFT VERY SLOWLY SOUTHEAST THROUGH THURSDAY.
MEANWHILE...HIGH PRESSURE ACROSS NEW ENGLAND WILL EXTEND WEAKLY INTO THE
SOUTHEASTERN U.S.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING. A FEW STORMS MAY
BECOME SEVERE AND PRODUCE DAMAGING DOWNBURST WINDS AND PENNY TO
NICKEL-SIZED HAIL. WHILE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
NORTH AND CENTRAL GEORGIA...THE MOST LIKELY AREA APPEARS TO BE
NORTH OF A LINE FROM CARROLLTON...TO ATLANTA...TO GAINESVILLE.
THUNDERSTORMS ARE MOST PROBABLE BETWEEN 2 PM AND 10 PM EDT.
.DISCUSSION...
A BROAD UPPER LOW WILL REMAIN IN PLACE ACROSS THE SOUTHERN
APPALACHIANS FOR THE NEXT SEVERAL DAYS. A SERIES OF DISTURBANCES
ARE EXPECTED TO ROUND THE BASE OF THE UPPER TROUGH. THESE WILL BE
SUFFICIENT...WITH A MARGINALLY UNSTABLE LOWER ATMOSPHERE IN PLACE
...TO SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT...PRIMARILY
DURING MAXIMUM DAYTIME HEATING...BUT LINGERING INTO THE EVENING
HOURS. WITH SLIGHTLY LOWER FREEZING LEVELS ALOFT AND A REALTIVELY
DRY LAYER NEAR THE SURFACE...SOME THUNDERSTORMS MAY BE CAPABLE OF
MARGINALLY SEVERE HAIL AND DAMAGING DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE
PERIOD. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS LATE
SATURDAY THROUGH MONDAY...WHEN HEAVY RAIN WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
19
In the hours before
Special weather statement, Sep 9, 12:25 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
125 PM EDT WED SEP 9 2009
GAZ002-004-091815-
125 PM EDT WED SEP 9 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
WALKER AND WHITFIELD COUNTIES UNTIL 215 PM EDT...
AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WALKER AND WHITFIELD COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE CEDAR GROVE...COOPER HEIGHTS...
NOBLE...LINWOOD...LAFAYETTE...CENTER POST AND NAOMI. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 1:16 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT WED SEP 9 2009
GAZ042-052-091900-
216 PM EDT WED SEP 9 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
HEARD AND CARROLL COUNTIES UNTIL 300 PM EDT...
AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLACKJACK MOUNTAIN...MOVING SOUTHEAST AT 10
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HEARD AND CARROLL COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BLACKJACK MOUNTAIN...TYUS...EPHESUS...
FROLONA AND ROOSTERVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Sep 9, 1:51 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT WED SEP 9 2009
GAZ008-015-016-091930-
251 PM EDT WED SEP 9 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
LUMPKIN...WHITE AND UNION COUNTIES UNTIL 330 PM EDT...
AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VOGEL STATE PARK...MOVING SOUTHEAST AT 10
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
LUMPKIN...WHITE AND UNION COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE OWLTOWN...TRACK ROCK...VOGEL STATE
PARK...WOODS HOLE SHELTER...BLOOD MOUNTAIN SHELTER...LOW GAP
SHELTER...WHITLEY GAP SHELTER...SMITHGALL WOODS CONSERVATION AREA...
CAMP COLEMAN LAKE...UNICOI STATE PARK...ROBERTSTOWN...HELEN...TURNERS
CORNER AND PORTER SPRINGS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 2:30 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT WED SEP 9 2009
GAZ008-015-016-092015-
330 PM EDT WED SEP 9 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
LUMPKIN...WHITE AND UNION COUNTIES UNTIL 415 PM EDT...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM OVER WHITLEY GAP SHELTER...MOVING SOUTHEAST
AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
LUMPKIN...WHITE AND UNION COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE LOW GAP SHELTER...BLOOD MOUNTAIN
SHELTER...TURNERS CORNER...WHITLEY GAP SHELTER...CAMP COLEMAN LAKE...
SMITHGALL WOODS CONSERVATION AREA...UNICOI STATE PARK...
ROBERTSTOWN...HELEN...QUALATCHEE LAKE...SAUTEE AND CLEVELAND. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE MINOR
FLOODING OF LOW-LYING AREAS.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Sep 9, 2:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT WED SEP 9 2009
GAZ003-092045-
356 PM EDT WED SEP 9 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
CATOOSA COUNTY UNTIL 445 PM EDT...
AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRAYSVILLE...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
CATOOSA COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LAKEVIEW...FORT OGLETHORPE...INDIAN SPRINGS...
GRAYSVILLE...BOYNTON...RINGGOLD AND SALEM. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Sep 9, 3:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT WED SEP 9 2009
GAZ020-031-032-092030-
403 PM EDT WED SEP 9 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
PAULDING...COBB AND BARTOW COUNTIES UNTIL 430 PM EDT...
AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILESBORO...MOVING SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PAULDING...COBB AND BARTOW COUNTIES THROUGH 430 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE STILESBORO...
CARTERSVILLE...EUHARLEE...EMERSON...BURNT HICKORY RIDGE...RED TOP
MOUNTAIN STATE PARK...GEORGE WASHINGTON CARVER STATE PARK...CROSS
ROADS AND ACWORTH. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Event by event
2 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
Hail, Catoosa
- When
- September 9, 3:05 PM EST to 3:12 PM EST
- Where
- Catoosa County, 1.5 mi N of Indian Springs to 1.5 mi NE of Indian Springs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.972, -85.170
The public observed quarter-sized hail in the Graysville area of far northern Catoosa county.
Hail, Dawson
- When
- September 9, 3:50 PM EST to 3:55 PM EST
- Where
- Dawson County, 2 mi E of Dawsonville to 5 mi ESE of Dawsonville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -84.085
The Dawson County Emergency Management Director reported nickel-sized hail on the east side of the county, east of Dawsonville.
Thunderstorm Wind, Dawson
- When
- September 9, 4:50 PM EST to 4:55 PM EST
- Where
- Dawson County, Mc Kee to Dawsonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.430, -84.120
The Dawson County 911 Center reported that at least seven trees were blown down in the Dawsonville area.
Lightning, Fannin
- When
- September 9, 6:20 PM EST
- Where
- Fannin County, Blue Ridge
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 34.870, -84.320
The Fannin County 911 Center reported that a house fire was likely the result of a lightning strike.
Lightning, Jackson
- When
- September 9, 7:15 PM EST
- Where
- Jackson County, 0.24 mi SW of Jefferson to 2.19 mi NE of Marcus
- Property damage
- $110,000
- Reported by
- Newspaper
- Coordinates
- 34.117, -83.572
The Jackson Herald of Jefferson reported that a vacant home on Margie Court was struck by lightning. The lightning strike resulted in a fire to the attic of the home. In addition, a 10 by 10 outbuilding in the 2000 block of Jackson Trail Road was also struck by lightning and set on fire. The structure was completely destroyed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 9, 20091 death · $1,000 · 1 event
- Hail and Damaging Wind in North Carolina, September 9, 2009$500,000 · 1.75 in hail · 11 events
- Flash Flooding in Kansas, September 9, 2009$143,000 · 7 events
- Flash Flooding and Flood in Texas, September 9 to 13, 200928 events
- Flash Flooding and Flood in Kansas, September 9, 200911 events
- Hail and Damaging Wind in South Carolina, September 9, 2009$14,000 · 1.75 in hail · 3 events
- Lightning Strike in Colorado, September 9, 20091 injured · 1 event
- Hail and Damaging Winds in South Carolina, September 9, 20091.75 in hail · 7 events
- Flash Flooding in Oklahoma, September 9 to 10, 20097 events
- Hail and Damaging Winds in Tennessee, September 9, 2009$3,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Georgia, September 9, 2009$6,000 · 1 in hail · 6 events
- Flash Flood and Heavy Rain in Missouri, September 9, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195885, 195886, 195888, 195890, 196979.